Alert archive / Virginia / Wind Advisories in 2019

Wind Advisory 17, NWS Blacksburg, VA

October 15, 2019Alleghany County, Ashe County, Watauga County, North Carolina; 4 counties in West Virginia; 23 counties in Virginia

NWS Blacksburg, VA issued this wind advisory at Oct 15, 2019, 3:38 PM EDT for Alleghany County, Ashe County, Watauga County, North Carolina; 4 counties in West Virginia; 23 counties in Virginia. It took effect at Oct 16, 2019, 5:00 PM EDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Oct 15, 2019, 3:38 PM EDT (19:38 UTC)
In effect from
Oct 16, 2019, 5:00 PM EDT
Expired
Oct 17, 2019, 11:00 AM EDT
In force
18 hr
Issued by
NWS Blacksburg, VA
All 30 counties

Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Bath County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 34 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2019-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2019-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2495 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

466 
WWUS71 KRNK 151938
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
338 PM EDT Tue Oct 15 2019

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-160345-
/O.NEW.KRNK.WI.Y.0017.191016T2100Z-191017T1500Z/
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
Including the cities of West Jefferson, Sparta, Boone, Tazewell, 
Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, 
Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, 
Floyd, New Castle, Clifton Forge, Covington, Hot Springs, 
Roanoke, Salem, Fincastle, Lexington, Buena Vista, Bluefield, 
Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, 
Alderson, Quinwood, Duo, and Rainelle
338 PM EDT Tue Oct 15 2019

...WIND ADVISORY IN EFFECT FROM 5 PM WEDNESDAY TO 11 AM EDT
THURSDAY...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Along and west of the crest of the Blue Ridge in
  southwest Virginia and northwest North Carolina, including
  southeast West Virginia.

* WHEN...From 5 PM Wednesday to 11 AM EDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects,
  including any remaining summertime items such as patio
  furniture. Tree limbs could be blown down and a few power 
  outages may result.

* ADDITIONAL DETAILS...High profile vehicles will be susceptible
  to the winds, especially vehicles traveling along southwest to
  northeast oriented sections of roadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
6 follow-up statements
864 
WWUS71 KRNK 160218
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
1018 PM EDT Tue Oct 15 2019

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-161200-
/O.CON.KRNK.WI.Y.0017.191016T2100Z-191017T1500Z/
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
Including the cities of West Jefferson, Sparta, Boone, Tazewell, 
Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, 
Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, 
Floyd, New Castle, Clifton Forge, Covington, Hot Springs, 
Roanoke, Salem, Fincastle, Lexington, Buena Vista, Bluefield, 
Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, 
Alderson, Quinwood, Duo, and Rainelle
1018 PM EDT Tue Oct 15 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM WEDNESDAY TO 11 AM
EDT THURSDAY...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Along and west of the crest of the Blue Ridge in
  southwest Virginia and northwest North Carolina and southeast 
  West Virginia.

* WHEN...From 5 PM Wednesday to 11 AM EDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects, 
  including any remaining summertime items such as patio 
  furniture. Tree limbs could be blown down and a few power 
  outages may result.

* ADDITIONAL DETAILS...High profile vehicles will be susceptible 
  to the winds, especially vehicles traveling along southwest to 
  northeast oriented sections of roadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
683 
WWUS71 KRNK 160948
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
548 AM EDT Wed Oct 16 2019

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-161800-
/O.CON.KRNK.WI.Y.0017.191016T2100Z-191017T1500Z/
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
Including the cities of West Jefferson, Sparta, Boone, Tazewell, 
Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, 
Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, 
Floyd, New Castle, Clifton Forge, Covington, Hot Springs, 
Roanoke, Salem, Fincastle, Lexington, Buena Vista, Bluefield, 
Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, 
Alderson, Quinwood, Duo, and Rainelle
548 AM EDT Wed Oct 16 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 AM EDT THURSDAY...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Along and west of the crest of the Blue Ridge in
  southwest Virginia, northwest North Carolina and southeast West
  Virginia.

* WHEN...From 5 PM Today to 11 AM EDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects, 
  including any remaining summertime items such as patio 
  furniture. Tree limbs could be blown down and a few power 
  outages may result.

* ADDITIONAL DETAILS...High profile vehicles will be susceptible 
  to the winds, especially vehicles traveling along southwest to 
  northeast oriented sections of roadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
293 
WWUS71 KRNK 161757
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
157 PM EDT Wed Oct 16 2019

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-170200-
/O.CON.KRNK.WI.Y.0017.191016T2100Z-191017T1500Z/
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
Including the cities of West Jefferson, Sparta, Boone, Tazewell, 
Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, 
Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, 
Floyd, New Castle, Clifton Forge, Covington, Hot Springs, 
Roanoke, Salem, Fincastle, Lexington, Buena Vista, Bluefield, 
Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, 
Alderson, Quinwood, Duo, and Rainelle
157 PM EDT Wed Oct 16 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 AM EDT THURSDAY...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Along and west of the crest of the Blue Ridge in 
  southwest Virginia, northwest North Carolina and southeast 
  West Virginia.

* WHEN...From 5 PM Today to 11 AM EDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects,
  including any remaining summertime items such as patio
  furniture. Tree limbs could be blown down and a few power
  outages may result. Isolated trees may be uprooted due to
  recent rainfall as well.

* ADDITIONAL DETAILS...High profile vehicles will be susceptible 
  to the winds, especially vehicles traveling along southwest to 
  northeast oriented sections of roadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

SK
212 
WWUS71 KRNK 170040
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
840 PM EDT Wed Oct 16 2019

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-170900-
/O.CON.KRNK.WI.Y.0017.000000T0000Z-191017T1500Z/
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
Including the cities of West Jefferson, Sparta, Boone, Tazewell, 
Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, 
Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, 
Floyd, New Castle, Clifton Forge, Covington, Hot Springs, 
Roanoke, Salem, Fincastle, Lexington, Buena Vista, Bluefield, 
Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, 
Alderson, Quinwood, Duo, and Rainelle
840 PM EDT Wed Oct 16 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THURSDAY...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Along and west of the crest of the Blue Ridge in 
  southwest Virginia, northwest North Carolina and southeast 
  West Virginia.

* WHEN...From 5 PM Today to 11 AM EDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects, 
  including any remaining summertime items such as patio 
  furniture. Tree limbs could be blown down and a few power 
  outages may result. Isolated trees may be uprooted due to 
  recent rainfall as well.

* ADDITIONAL DETAILS...High profile vehicles will be susceptible 
  to the winds, especially vehicles traveling along southwest to 
  northeast oriented sections of roadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
288 
WWUS71 KRNK 170714
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
314 AM EDT Thu Oct 17 2019

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-171500-
/O.CON.KRNK.WI.Y.0017.000000T0000Z-191017T1500Z/
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
Including the cities of West Jefferson, Sparta, Boone, Tazewell, 
Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, 
Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, 
Floyd, New Castle, Clifton Forge, Covington, Hot Springs, 
Roanoke, Salem, Fincastle, Lexington, Buena Vista, Bluefield, 
Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, 
Alderson, Quinwood, Duo, and Rainelle
314 AM EDT Thu Oct 17 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Along and west of the crest of the Blue Ridge in 
  southwest Virginia, northwest North Carolina and southeast 
  West Virginia.

* WHEN...Until 11 AM EDT this morning.

* IMPACTS...Gusty winds will blow around unsecured objects, 
  including any remaining summertime items such as patio 
  furniture. Tree limbs could be blown down and a few power 
  outages may result. Isolated trees may be uprooted due to 
  recent rainfall as well.

* ADDITIONAL DETAILS...High profile vehicles will be susceptible 
  to the winds, especially vehicles traveling along southwest to 
  northeast oriented sections of roadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
830 
WWUS71 KRNK 171502
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
1102 AM EDT Thu Oct 17 2019

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-171615-
/O.EXP.KRNK.WI.Y.0017.000000T0000Z-191017T1500Z/
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
Including the cities of West Jefferson, Sparta, Boone, Tazewell, 
Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, 
Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, 
Floyd, New Castle, Clifton Forge, Covington, Hot Springs, 
Roanoke, Salem, Fincastle, Lexington, Buena Vista, Bluefield, 
Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, 
Alderson, Quinwood, Duo, and Rainelle
1102 AM EDT Thu Oct 17 2019

...WIND ADVISORY HAS EXPIRED...

Winds will continue to be blustery through the afternoon, but the
overall magnitude or speed will diminish with time.

$$

11

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Oct 15, 2:14 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Oct 15, 2:14 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
214 PM EDT Tue Oct 15 2019

.SYNOPSIS...
After one last day of fair weather, showers will push back into
the Appalachians and central mid Atlantic region tonight ahead
of a strong cold front that will move through on Wednesday.
Strong northwest winds will usher in much colder air behind the
front Wednesday night and Thursday. High pressure regains
control on our weather pattern heading into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 200 PM EDT Tuesday...

Cirrus started arriving across the southern sections of the
area around noontime, and they are continuing to spread across
more of the region and thicken as the afternoon progresses.
Have updated temperatures, dew points, wind speeds/gusts and sky
cover hourly grids to reflect the latest observations and
expected trends through the afternoon hours. These adjustments
prompted only minor adjustments to the forecast high
temperatures.

As of 945 AM EDT Tuesday...

The morning forecast update will consist of primarily small
adjustment to the hourly temperature and dew point grids heading
into the early afternoon hours. The update will reflect the
latest observations extrapolated in time based upon the expected
trends.

A few pockets of river fog remain over parts of the New and
Greenbrier River Valley region. However, these will be short
lived with no fog expected as of 1100 AM.

While skies are still clear across the region, we are still
expecting a gradual increase in mid to high level cloud cover
this afternoon, advancing into the the area from the west and
southwest.

As of 210 AM EDT Tuesday...

High pressure will bring one last day of pleasant fall weather
to the area before showers arrive tonight. Expect bulk of the
precipitation will hold off until after Midnight and mainly
affect locations along and east of the Blue Ridge through
daybreak Wednesday, with additional showers poised to move into
the area from the west.

Highs today will be in the low/mid 70s east of the Ridge, upper
60s/lower 70s to the west. Lows tonight will generally be in the
50s.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 400 AM EDT Tuesday...

A quite active pattern is through this period and continuing
even into next week as a series of vigorous upper short waves
track across the U.S. from the Pacific. In addition, for the
first time in months, two distinct jet streams are now evident
as the southern stream has appeared during the last few days.
Even as the northern and southern streams remain separate, the
weather systems moving across the country will become more
dynamic and we will have increasing opportunities for rainfall.
There appear to be at least three chances for rainfall within
the next week. Thus, would not be surprised to see the drought
indicators trending more toward D1 or D0 as we progress through
the remainder of October. In addition, the much cooler
temperatures anticipated for the rest of the month compared to
the first week will also greatly reduce evapotransporation.

We begin this period with a stationary front, the one that moved
through our area Sunday, located across central Georgia into
central South Carolina. As the broad upper low currently across
the Great Lakes lifts northeast, a new upper trough, preceded by
a strong shortwave, will take its place and reside in the Great
Lakes vicinity through early next week. The leading strong short
wave digging through the northern stream is expected to amplify
as it crosses the Ohio Valley and Great Lakes, which will allow the
parent low to rapidly deepen over southern Ontario. Meanwhile,
the increasingly active southern stream, initially strung out
along the Gulf Coast and near the stationary front, will get
drawn northward into parts of the southern Appalachians and Mid-
Atlantic before phasing with the northern stream off the mid-
Atlantic Coast and spawning a deep low pressure area off the New
England coast by Thursday. It is worthy of noting that the
ECMWF indicates the potential for the southern and northern
stream short waves to phase a bit sooner than suggested by the
GFS. If this occurs, we can expect greater rainfall amounts,
stronger post frontal winds, and possibly even a few
thunderstorms in the southern and eastern areas.

The main weather elements of consideration for our area with
this system will be preceding and accompanying rainfall,
followed by post frontal wind concerns, and finally cold air
which could well bring our first frost/freeze of the 2019 fall/winter
season. Rainfall is still needed to relieve overall drought
conditions in much of our forecast area. In spite of the
potential Gulf of Mexico connection from the southern stream,
there is the aforementioned stationary surface front to our
south. As the southern stream system tracks along the front,
showers/thunderstorms will develop across the Southeast and
could essentially result in a "cstar" type situation for us
further north, in essence reducing the amount of deep moisture
further north. Meanwhile, the best dynamics with the northern
stream will track to our north, leaving much of the RNK CWA
sandwiched between the better chances for rainfall. Nonetheless,
the attending cold front is strong with strong antecedent CAA
and preceding PVA, so expect widespread rain to occur at any
rate producing general amounts of 1/2 to 2/3rd inch. Amounts
could be a bit greater across the southeastern parts of the CWA
where there is some potential, especially per ECMWF, for the
northern/southern stream to phase together and result in greater
rainfall amounts in that area. Timing suggests the best
opportunity for rain will be within a 12 hour window...4AM-noon
in the west and during the early to mid afternoon in the east.

As the strong front moves east the area Wednesday evening,
precipitation chances will end, except for some possible limited
upslope in the eastern WV mountains, and our concerns will turn
to wind and cold temperatures. The main concern for late
Wednesday going into Thursday will be wind and sharply colder
temperatures. These will be some of the strongest gradient winds
we have seen since the spring in addition to strong cold air
advection to go along with a strong pressure gradient.
Northwesterly 850 mb winds of 40-45kts are progged with 850 mb temps
of zero to -2C. This is the first time in several months that
850mb temperatures have managed to drop below 0C. Just a couple
of weeks ago it was +22.6C! This will result in blustery
northwest surface winds Wednesday night into Thursday (sustained
15 to 25 mph with gusts 30-40 mph) with temperatures bottoming
out in the 30s/40s, a classic fall frontal passage. Support for
low temperatures Thursday morning fairly widespread in the mid
to upper 30s is increasing with the latest guidance and ECMWF
trending toward the colder GFS. Some locations such as Burkes
Garden, Lewisburg, and even Blacksburg, could see the first
freeze of the fall season. However, a widespread killing frost
appears unlikely because of the stiff northwest winds that will
still be blowing at that time. Friday morning low temperatures
will be much more dependent on radiational cooling as the cold
surface high has moved to the east of the area, but again could
be near freezing with greater potential for frost.

The wind and frost/freeze concerns will continue to be addressed
within the HWO and eHWO products, but will not issue any
headlines at this point. Headlines for both seem quite certain
at this point, it is just a matter of time.

Thursday will be cold and blustery, really the first overly chilly
day we have had in some time with high temperatures confined
mainly to the 40s in the mountains and the 50s to near 60 in the
Piedmont. Wind chills may make it feel more like 30s and 40s
much of the day.

Winds will diminish Thursday after sunset setting the stage for what
will likely be the coldest night we have seen since last spring.
High pressure will settle over the area by early Friday morning,
with light winds and clear skies. Thus the potential for frost as
well as the first freeze of the season for portions of the
mountains, especially in valleys and protected areas. Burkes Garden
and Lewisburg are both candidates for frost/freeze and Blacksburg
could very well be too. Further east, patches of frost will be
possible across the Piedmont, but temperatures are expected to
remain above freezing east of the Blue Ridge. Overnight temperatures
will range from the low/mid 30s across the mountains, to the upper
30s/low 40s farther east.

/Confidence in Forecast Parameters/
Temperatures - Moderate,
Precipitation Probabilities - Moderate,
Winds - Moderate to High,
Thunderstorm Probabilities - None to Low.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 415 AM EDT Tuesday...

Amplified and relatively progressive pattern is expected to continue
across the country through the weekend and into the following week
(Oct 20-26). Surface high pressure which will be centered
overhead Friday morning, quickly sliding east by Saturday,
allowing for a warming trend for the weekend. Temperatures will
quickly return back to the 70s for highs over the weekend. With
light winds and mostly sunny conditions, Friday and Saturday
look to be very pleasant. A good time to get out and take care
of fall yard work and also enjoy the increasingly colorful
fall foliage across the region.

Clouds will increase quickly Sunday as the next very dynamic
upper trough in the series moves toward the eastern U.S.
Temperatures will remain mild and well above normal, especially
low temperatures, early next week as deep southerly flow
develops across the region in response to a deepening full
latitude trough developing across the Midwest into the Tennessee
Valley. increases ahead of the next storm system. Monday and
Tuesday. This will bring another widespread rain event to the
system by late Monday and Tuesday. There is also the possibility
of some strong thunderstorms with this system if the
northern/southern stream phase and the trough takes on a
negative tilt as suggested by some models. To minimally address
this at this point, some isolated thunder was added to far
southern/southeastern sections for Tue-Wed time frame, and
matches up well with MRX/GSP at this time.

Weekend and early next week temperatures will range from mostly
40s and 50s for lows and 60s and 70s for highs.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 145 PM EDT Tuesday...

Flight conditions are expected to remain VFR through this
evening as mainly mid to high level cloud cover increase across
the area. Conditions will dip into IFR/MVFR for ceilings and
visibilities as the night progresses as a cold front and its
associated precipitation and lower cloud cover reach the area.
These conditions are expect to remain in place until the mid to
late morning hours on Wednesday when a cold front crosses the
region. Once the front crosses, flight categories will start to
improve but winds will become very gusty from the northwest.

.Extended Aviation Discussion...

Showers will come to an end by Wednesday afternoon with flight
categories for most area in the VFR range by Wednesday evening.
Very gusty winds will continue.

Wednesday night into Thursday, a tight pressure gradient
develops in the wake of the passing cold front. Gusty northwest
winds are likely during this period. Upslope flow across parts
of southwest WV may regenerate some sub-VFR clouds and prompt
the development of some isolated shower.

Thursday into Friday, the pressure gradient slackens and winds
trend weaker again.

VFR conditions are expected Wednesday night into Saturday.

There is the potential for some light precipitation and sub-VFR
conditions across parts of the area on Sunday. A southern stream
system may impact the area on this day, but confidence is not
high at this point.

Confidence in the above portion of the aviation forecast is
moderate to high, except for Sunday, which is low.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...MBS
NEAR TERM...DS/MBS
SHORT TERM...RAB
LONG TERM...PM/RAB
AVIATION...DS
Hazardous weather outlook, Oct 15, 4:47 AM EDT, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
447 AM EDT Tue Oct 15 2019

NCZ003>006-019-020-VAZ032>035-043>047-058-059-161100-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
447 AM EDT Tue Oct 15 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ015>017-022>024-161100-
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke-Botetourt-
Rockbridge-
447 AM EDT Tue Oct 15 2019

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind gusts Wednesday night into early Thursday may gust up to 45 mph
along the ridge crests.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009>014-018>020-WVZ042>044-507-508-161100-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
447 AM EDT Tue Oct 15 2019

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind gusts Wednesday night into early Thursday may gust up
to 40 to 45 mph along the ridge crests.

Areas of frost and near freezing temperatures are possible in the
mountain valleys and rural low-lying protected areas Thursday night
and early Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RAB

Nearby

Wind Advisories in Virginia, 2019Wind Advisories in West Virginia, 2019Wind Advisories in North Carolina, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.